Every parent tries to keep their child as healthy as possible but sometimes the inevitable happens and their illness strikes a kind of paralyzing fear in your heart that you didn’t know could even exist. My moment was as a new mother of two whose six week old infant had a very high fever that was thought to be caused by meningitis.
I could tell that Captain Computer wasn’t feeling well and as his eating slowed and he became more lethargic, it was time to take him to our local hospital’s emergency room. The details of being sick before we took our son to the hospital are a bit of a blur but I do remember being terrified to give our new baby any medicine. I consulted our pediatrician about giving him over the counter acetaminophen (Tylenol) and ibuprofen (Motrin or Advil). I followed his advice (the same that was on the box, of course!) and hoped that whatever we were giving our son would work.
It didn’t and I remember being admitted, holding my lethargic hot little guy in our private room while we waited and hoped that whatever he had would go away quickly with some meds and we’d be home soon. But soon was two days later. We stayed in the hospital for more than 48 hours as our baby was hooked up to an IV and given fluids and medicine to treat a wicked virus through his tiny little wrist.
I don’t think there has been a time since when I have ever been so worried about giving our kids medicine. Having to give a really sick child the right amount of medicine at a time when I wasn’t getting a lot of sleep was the trifecta of awful because no parent wants to make their child feel worse.
Luckily things have changed for the better over the past seven years and changes to acetaminophen and their dosing devices makes it easier for parents to safely administer acetaminophen to their children. When Captain Computer was little, there used to be two concentrations: one for infants 0 – 3 years of age and one for children 2 – 12 years of age. When our kids were younger, we had both in our house and always had to be careful that we were pulling out the right medicine for each child. Now parents don’t have to worry about separate medicines that are designed for a specific age range because both infants’ and children’s liquid acetaminophen are made in the same strength to make it easier for parents and caregivers to avoid common dosing errors.
Also, infants and children’s single-ingredient acetaminophen products have age-appropriate dosing devices. All infants’ single-ingredient liquid acetaminophen products include a plastic syringe to administer medicines by mouth. All children’s single-ingredient liquid acetaminophen products include a small plastic measuring cup for easy, convenient use.
Here are some other tips to ensure that you’re administering medicine to your child in a safe way:
- Before giving your child any medicines, make sure you know your child’s weight. Dosing is most accurate when it is based on weight, not age.
- Make sure to read the package label very carefully for proper dosing.
- Acetaminophen is most commonly administered at a dose of 10 mg/kg to 15 mg/kg every four hours; whereas, ibuprofen is usually administered at a dose of 10 mg/kg every six hours.
- Always use the measuring device that comes with the medicine. Do not mix and match dosing devices.
Did you also know that you can safely alternate ibuprofen and acetaminophen to fight fever? First, check with your pediatrician about alternating acetaminophen and ibuprofen for persistent high fevers. Then ensure that you maintain six hours in between the use of the same medicine, while alternating between medicines every three to four hours. For example, if you give your child acetaminophen at noon, you can give him ibuprofen at 3 p.m. and then acetaminophen again at 6 p.m. and ibuprofen again at 9 p.m. Neither medicine should be used for more than 24 hours without consulting a physician. To ensure safe dosages, it’s best to record the precise doses and times.
And if you have a child ages 2 and under, acetaminophen is FDA approved to give to young children – including babies down to 6 months – to relieve fevers, for many years the labeled dosing on the package has directed us parents to “ask a doctor.” It’s often hard to ask at 2 am when your baby’s fever spikes in the middle of the night. It would make it easier for parents if the specific dosing directions for infants and children up to age 2 was on the label for the pediatric acetaminophen!
As parents, we now have a chance to send comments to the FDA and ask them to include specific dosing directions for infants and children up to age 2 on the pediatric acetaminophen label. After all, the manufacturers of pediatric acetaminophen have been asking the FDA to let them include this dosing information for years! You can read the “citizen petition” that was recently submitted from the manufacturers of acetaminophen here, and, if you are interested, there is opportunity to submit your comments as a parent here, letting them know how you would feel about including dosing instructions directly on the label.
I received compensation for this post as part of the CHPA OTC Safety Ambassador Program. All the opinions reflected here are my own and based on my experiences. Images courtesy of OTCSafety.org.